Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 48, NWS Sioux Falls, SD

July 15, 2004Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 15, 2004, 5:45 PM CDT for Charles Mix County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Jul 15, 2004, 6:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:46 PM CDTTORNADO3 Se Marty, SDTORNADO ROPED OUT AND LIFTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 152245
TORFSD
SDC023-152315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 615 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
  MARTY...OR ABOUT 11 MILES SOUTHEAST OF PICKSTOWN...MOVING SOUTHEAST
  AT 10 MPH.

* THE TORNADO WILL BE NEAR...
RURAL CHARLES MIX COUNTY THROUGH 600 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. 

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4304 9834 4300 9846 4291 9838 4288 9828
      4297 9818

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:00 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 15, 2:00 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT THU JUL 15 2004

.DISCUSSION...

SYNOPSIS...12Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED UPPER RIDGE
CONTINUED TO BE CENTERED OVER UT/CO. A 300 MB 70 KT JET MAXIMA WAS
TOPPING THE RIDGE OVR MT/ND AND WAS BEGINNING TO DROP INTO THE
EASTERN US TROUGH. SIGNIFICANT CAA WAS NOTED AT 500 MB ASSOCIATED
WITH SHORTWAVE OVER THE WESTERN DAKOTAS. ONLY A MODEST CAPPING
INVERSION WAS NOTED AT 700 MB WITH THE +12 C ISOTHERM FROM WEST SD
INTO NORTHERN NEB. COLD FRONT AT 850 MB EXTENDED FROM EASTERN ND
INTO WESTERN SD. 850 MB DEWPOINTS OF +15 WERE NOTED AHEAD OF THE
FRONT. 18Z SUBJECTIVE SURFACE ANALYSIS INDICATED LOW PRESSURE NEAR
KPIR WITH SURFACE TROUGH SOUTHWARD INTO NORTHERN NEBRASKA. OUTFLOW
FROM MORNING MCS WAS FROM NEAR K9V9 TO KONL TO KOLU AND WAS EITHER
STATIONARY OF LIFTING SLOWLY NORTHWARD.

FORECAST...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING.
SURFACE TROUGH SHOULD CONTINUE TO MOVE TO THE EAST AND BY 00Z WILL
BE LOCATED FROM NEAR KHON TO KMHE TO KONL. ONCE AGAIN ATMOSPHERE
ALONG AND S OF OUTFLOW BOUNDARY IS EXPECTED TO BECOME VERY UNSTABLE
WITH MLCAPE OF 3000 J/KG. GIVEN THE WEAKENING CAPPING
INVERSION...TWO AREAS OF CONVECTION ARE EXPECTED TO DEVELOP. THE
FIRST AND MOST CONDITIONAL AREA...BUT HAS THE MOST POTENTIAL TO BE
MOST INTENSE...IS AT THE INTERSECTION OF SURFACE TROUGH AND OUTFLOW
BOUNDARY NEAR THE KMHE/K9V9/KONL AREAS. CONVECTION DEVELOPING IN
THIS AREA WILL DEVELOP IN A VERY UNSTABLE ATMOSPHERE WITH DEEP LAYER
SHEAR OF 40 KTS FROM 0 TO 6 KM. THUS SUPERCELLS ARE EXPECTED. GIVEN
THE LOW WEB-BULB TEMPERATURES OF 9000 FT FOR JULY...VERY LARGE HAIL
IS POSSIBLE ALONG WITH DAMAGING WINDS. TORNADO THREAT IS ONCE AGAIN
PRETTY LOW TODAY AS SHEAR IN THE 0 TO 1 KM LAYER IS WEAK...BUT
SIGNIFICANTLY INCREASES WHEN A 0 TO 2 KM LAYER IS INDICATED...AND
THUS THREAT IS NOT ZERO IN THIS AREA. OTHER AREA OF CONCERN IS ALONG
MAIN SYNOPTIC COLD FRONT OVER NORTHEAST SOUTH DAKOTA AND MINNESOTA.
ANY STORMS DEVELOPING ALONG THE COLD FRONT WOULD DROP SOUTH THROUGH
THE EVENING HOURS. FINALLY...AN MCS MAY ALSO DEVELOP ALONG THE
WESTERN HIGH PLAINS OVER WESTERN SOUTH DAKOTA THIS EVENING...AND
WILL INCLUDE A LOW CHANCE POP IN THE SOUTHWEST FOR THIS AFTER
MIDNIGHT...BUT THIS IS LIKELY TO STAY SOUTH OF CWA. WITH PASSAGE OF
THE COLD FRONT...WEATHER SHOULD TURN MORE QUIET THROUGH THE WEEKEND.
MCS DEVELOPMENT ON FRIDAY NIGHT STILL LOOKS POSSIBLE OVER THE
WESTERN HIGH PLAINS...BUT PROPAGATION VECTORS SHOULD TAKE THIS WEST
OF THE CWA...AND THUS HAVE REMOVED MOST POPS AND LEFT A SLIGHT
CHANCE IN THE FAR WEST. HAVE ONLY MADE MINOR CHANGES TO THE
TEMPERATURES THROUGH THE SHORT TERM...BUT DID INCREASE GOING HIGHS A
COUPLE OF CATEGORIES ON SUNDAY AS THERMAL RIDGE OVER SPREADS
WESTERN FA AS UPPER RIDGE AMPLIFIES.

EXTENDED...NOT CHANGE MUCH TO THE GOING EXTENDED. MEDIUM RANGE
MODELS CONTINUE TO BE VERY PERSISTENT WITH UPPER LEVEL TROUGH OVER
THE GULF OF ALASKA BREAKING DOWN LARGE SCALE ROCKIES RIDGE ON MONDAY
THROUGH WEDNESDAY. THIS WILL PUSH A COLD FRONT INTO THE AREA WITH A
DECENT CHANCE OF SHOWERS AND STORMS. VERY WARM TEMPERATURES ON
MONDAY AND TUESDAY WILL BE REPLACED WITH A COOLING TREND BY MID
WEEK.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

BOUSTEAD
Hazardous weather outlook, Jul 15, 11:38 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT THU JUL 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
REDEVELOPMENT OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER 3
PM... ESPECIALLY AROUND AND WEST OF THE LOWER JAMES VALLEY.  AN
ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS...HOWEVER THE
GREATER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL UP TO 2
INCHES AND WIND GUSTS TO 70 MPH.  THE SCATTERED THUNDERSTORMS
WILL SPREAD ACROSS THE REMAINDER OF THE AREA
OVERNIGHT...CONTINUING THE THREAT OF SEVERE WEATHER INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATER THIS EVENING.

ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT...THE MOST FAVORED
AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS
SOUTH DAKOTA...TO STORM LAKE IOWA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:41 AM CDTSevere Thunderstorm WarningFSDMiner, Sanborn34 min
Jul 15, 9:07 AM CDTSevere Thunderstorm WarningFSDHanson23 min
Jul 15, 9:28 AM CDTSevere Thunderstorm WarningFSDHanson32 min
Jul 15, 9:38 AM CDTSevere Thunderstorm WarningFSDHutchinson37 min
Jul 15, 10:15 AM CDTSevere Thunderstorm WarningFSDYankton30 min
Jul 15, 10:47 AM CDTSevere Thunderstorm WarningFSDYankton28 min
Jul 15, 5:19 PM CDTTornado WarningFSDCharles Mix26 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.